Format

Send to

Choose Destination
Skinmed. 2005 Jul-Aug;4(4):221-5.

Lyell's syndrome.

Author information

1
Department of Dermatology, Second University of Naples, Naples, Italy. adonebaroni@virgilio.it

Abstract

Lyell's syndrome, or toxic epidermal necrolysis, is a rare, potentially life-threatening mucocutaneous disease, usually provoked by the administration of a drug and characterized by acute necrosis of the epidermis. The drugs most frequently incriminated are nonsteroidal anti-inflammatory drugs, chemotherapics, antibiotics, and anticonvulsants. An immunologic response to immunocomplexes formed by metabolites of the causal drug and the common tissue antigens is thought to be responsible for this disorder. Preceded by fever, general malaise, and other flu-like symptoms, bullous and erosive lesions involve oral, ocular, and genital mucosae; and vast areas of the skin with extensive dermoepidermal detachments. The loss of fluid and electrolytes and supervening infections lead to a severe general condition, often with fatal outcome. Treatment is based on the administration of fluids, electrolytes, and albumin. The use of systemic corticosteroids is controversial. Plasmapheresis and hyperbaric oxygen proved to be useful. The employment of high doses of IV immunoglobulins is a novel, valid, and promising treatment.

PMID:
16015071
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center